On a class of edge-transitive distance-regular antipodal covers of complete graphs. (English) Zbl 1486.05321

Summary: The paper is devoted to the problem of classification of edge-transitive distance-regular antipodal covers of complete graphs. This extends the classification of those covers that are arc-transitive, which has been settled except for some tricky cases that remain to be considered, including the case of covers satisfying condition \(c_2=1\) (which means that every two vertices at distance 2 have exactly one common neighbour). Here it is shown that an edge-transitive distance-regular antipodal cover of a complete graph with \(c_2=1\) is either the second neighbourhood of a vertex in a Moore graph of valency 3 or 7, or a Mathon graph, or a half-transitive graph whose automorphism group induces an affine 2-homogeneous group on the set of its fibres. Moreover, distance-regular antipodal covers of complete graphs with \(c_2=1\) that admit an automorphism group acting 2-homogeneously on the set of fibres (which turns out to be an approximation of the property of edge-transitivity of such cover) are described. A well-known correspondence between distance-regular antipodal covers of complete graphs with \(c_2=1\) and geodetic graphs of diameter two that can be viewed as underlying graphs of certain Moore geometries, allows us to effectively restrict admissible automorphism groups of covers under consideration by combining Kantor’s classification of involutory automorphisms of these geometries together with the classification of finite 2-homogeneous permutation groups.


05E18 Group actions on combinatorial structures
05C12 Distance in graphs
05C25 Graphs and abstract algebra (groups, rings, fields, etc.)
20B25 Finite automorphism groups of algebraic, geometric, or combinatorial structures
Full Text: DOI MNR


[1] Aschbacher M., Finite Group Theory, 2nd, Cambridge University Press, Cambridge, 2000, 305 pp. · Zbl 0997.20001
[2] Blokhuis A., Brouwer A. E., “Geodetic graphs of diameter two”, Geom. Dedicata, 25 (1988), 527-533 · Zbl 0667.05037
[3] Brouwer A E., Cohen A. M., Neumaier A., Distance-Regular Graphs, Springer-Verlag, Berlin etc, 1989, 494 pp. · Zbl 0747.05073
[4] Cameron P. J., Permutation Groups, Cambridge Univ. Press, Cambridge, 1999, 220 pp. · Zbl 0922.20003
[5] Gardiner A., “Antipodal covering graphs”, J. Comb. Theory B., 16:3 (1974), 255-273 · Zbl 0267.05111
[6] Gavrilyuk A.L., Makhnev A.A., “Geodesic graphs with homogeneity conditions”, Dokl. Math., 78 (2008), 743-745 · Zbl 1250.05038
[7] Godsil C. D., “Covers of complete graphs”, Adv. Stud. Pure Math., 24 (1996), 137-163 · Zbl 0859.05076
[8] Godsil C. D., Hensel A. D. “Distance regular covers of the complete graph”, J. Combin. Theory Ser. B., 56 (1992), 205-238 · Zbl 0771.05031
[9] Godsil C. D., Liebler R. A., Praeger C. E., “Antipodal distance transitive covers of complete graphs”, Europ. J. Comb., 19:4 (1998), 455-478 · Zbl 0914.05035
[10] Hoffman A. J., Singleton R. R., “Moore graphs with diameter 2 and 3”, IEEE Xplore. IBM J. of Research and Development, 5:4 (1960), 497-504 · Zbl 0096.38102
[11] Kantor W. M., “\(k\)-homogeneous groups”, Math. Z., 124 (1972), 261-265 · Zbl 0232.20003
[12] Kantor W. M., “Moore geometries and rank 3 groups having \(\mu=1\)”, Q. J. Math., 28:3 (1977), 309-328 · Zbl 0406.05020
[13] Mačaj M., Širáň J., “Search for properties of the missing Moore graph”, Linear Algebra Appl., 432:9 (2010), 2381-2398 · Zbl 1217.05149
[14] Makhnev A. A., Paduchikh D. V., Tsiovkina L. Yu., “Edge-symmetric distance-regular coverings of complete graphs: the almost simple case”, Algebra Logic, 57:2 (2018), 141-152 · Zbl 1434.05159
[15] Makhnev A. A., Tsiovkina L. Yu., “Arc-transitive antipodal distance-regular graphs of diameter three related to {\(PSL_d(q)\)}”, Sib. Elektron. Mat. Izv., 13 (2016), 1339-1345. · Zbl 1370.05093
[16] Makhnev A. A., Tsiovkina L. Yu., Antipodal Distance-Regular Graphs and Their Automorphisms, Sobolev Institute of Mathematics Publishing House, Novosibirsk, 2018, 196 pp. (in Russian)
[17] Makhnev A. A., Paduchikh D. V., “Automorphisms of Aschbacher graphs”, Algebra Logic, 40:2 (2001), 69-74 · Zbl 1009.20004
[18] Mazurov V. D., “Minimal permutation representations of finite simple classical groups. Special linear, symplectic, and unitary groups”, Algebra Logic, 32:3 (1993), 142—153 · Zbl 0854.20017
[19] Tsiovkina L. Yu., “Two new infinite families of arc-transitive antipodal distance-regular graphs of diameter three with \(\lambda=\mu\) related to groups \(Sz(q)\) and \({^2}G_2(q)\)”, J. Algebr. Comb., 41:4 (2015), 1079-1087 · Zbl 1333.05320
[20] Tsiovkina L. Yu., “Arc-transitive antipodal distance-regular covers of complete graphs related to \(SU_3(q)\)”, Discrete Math., 340:2 (2017), 63-71 · Zbl 1351.05113
[21] Tsiovkina L. Yu., “On affine distance-regular covers of complete graphs”, Sib. Elektron. Mat. Izv., 12 (2015), 998—1005 (in Russian) · Zbl 1341.05125
[22] Tsiovkina L. Yu., “Arc-transitive groups of automorphisms of antipodal distance-regular graphs of diameter 3 in affine case”, Sib. Elektron. Mat. Izv., 17 (2020), 445—495 (in Russian) · Zbl 1435.20006
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.